Idaho, 2022

Damaging Wind in Idaho, August 31, 2022

August 31, 2022 · NWS OTX · 1 event in 1 county or zone

Text.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Text.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 31, 3:28 PM PST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 31, 3:28 PM PST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
428 PM PDT Wed Aug 31 2022

.SYNOPSIS...
A weak disturbance moving through this afternoon and evening will
trigger some isolated thunderstorms. It will also be accompanied
by gusty winds in the lee of the Cascades. Temperatures will ease
a little on Thursday before another warm up on Friday with more
triple digit heat possible. Slightly cooler temperatures will
arrive by the weekend accompanied by breezy winds and elevated
fire concerns.

&&

.DISCUSSION...

Wednesday:
Mid-level instability around 250-750 J/kg and weak synoptic lift
ahead of a shortwave has yielded isolated showers and
thunderstorms through the early afternoon. Additional isolated
development is expected through this evening as forcing improves,
but the shortwave slowly is ingested into the upper level ridge by
late tonight. Storms could contain gusty winds up to 40 mph as the
subcloud layer is very dry. Dry lightning has also been introduced
to the forecast given the dry profiles. No severe is expected as
effective bulk shear ranges from 25 to 35 knots and mid level
theta-e lapse rates range from 0 to -2 K/km. Additional
development will likely occur in the Columbia Basin this afternoon
and the threat slides north and east into the Spokane
area/northern mountains/ID Panhandle. Winds look breezy in the
Cascade gaps, Columbia Basin, and Palouse as deep mixing and cold
advection in the low levels occur. Temperatures have been reduced
in the Columbia Basin and Cascade foothills as mid level cloud
cover has persisted through the morning. High temperatures range
from the low 90s to low 100s locally in the Palouse/Spokane area.
Low temperatures will be in the upper 50s to low 60s.

Thursday:
Thursday looks quiet but still hot as mid level height rises occur
downstream the nearly stationary upper level low several hundred
miles off the WA/OR coast. Highs will be in the 90s Thursday which
corresponds to being 3-8 degrees cooler than Wednesday. These high
temperatures are still 10 to 15 degrees above average. RH recovery
overnight into early Friday looks poor with max RHs in the lower
40s. /db

For Friday through middle of next week, the upper level pattern
supports a strong upper level ridge over the western US that gets
knocked down by a series of minor shortwaves ejecting from a low
pressure trough in the eastern Pacific.

On Friday, the upper ridge axis shifts across the Inland NW while
low level southeast flow brings in another surge of warm air
advection. Anticipate another very warm to hot day by Friday
afternoon with daytime highs in the mid 90s to triple digits.
Several locations may see near to record highs reached for Sept
2nd. Shortwave energy rolls across western Washington Friday night
and westerly winds increase in the lee of the Cascades with local
gusts into the Columbia Basin. Mid and high level moisture
accompanies this shortwave and there is the potential for elevated
convection late Friday night into Saturday across the Cascades,
very similar to today’s weather. The strength and timing of this
wave is still not pinned down, but as it pushes a cold front
through the region it has the potential to continue the threat of
convection into northeast Washington by Saturday afternoon.
Meanwhile breezy winds develop region-wide as temperatures cool
about 10 degrees on Saturday.

For Sunday into Wednesday, the upper ridge axis remains suppressed
with a southwest flow aloft across the region. High pressure
returns at the surface with lighter east winds for Sunday, while
temperature rebound although not as hot compared with those of
this week. Sunday daytime highs will be in the upper 80s to upper
90s. There are signs of another weak wave brushing the region late
on Monday with the potential of convection for the Cascades and
afternoon gusty winds. Then the model ensembles hint at a stronger
shortwave approaching by middle of next week, leading to a chance
of mountain showers. Temperatures still remain above normal for
early September. /rfox
&&

.AVIATION...
00Z TAFs: VFR conditions expected for the TAF period. A band of high
based thunderstorms over OMK-EPH-MWH is currently moving NE
towards PUW-GEG-SFF-COE this afternoon/evening as a compact
shortwave moves northeast from north central OR. Showers and
storms are developing in the blue mountains and are moving NE
towards LWS. Winds will calm as the shortwave becomes sheared
upon crossing the upper ridge. Smoke and haze from area wildfires
could bring minimal impacts. /db

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        61  93  60  98  61  88 /  20   0   0   0   0  10
Coeur d'Alene  60  91  57  98  60  86 /  20   0   0   0   0  10
Pullman        56  90  53  96  56  85 /  20   0   0   0   0  10
Lewiston       68  98  62 103  66  93 /  20   0   0   0   0   0
Colville       55  94  53  98  52  90 /  20   0   0   0   0  10
Sandpoint      55  89  51  93  55  85 /  20   0   0   0   0  10
Kellogg        62  87  58  95  63  83 /  20   0   0   0   0  10
Moses Lake     60  97  57 102  60  90 /  10   0   0   0   0  10
Wenatchee      66  96  64  99  67  89 /  10   0   0   0  10   0
Omak           62  98  62 101  64  93 /  20   0   0   0   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Heat Advisory until 8 PM PDT this evening for Coeur d'Alene Area-
     Idaho Palouse-Lewiston Area.

WA...Heat Advisory until 8 PM PDT this evening for Central Chelan
     County-Lower Garfield and Asotin Counties-Moses Lake Area-
     Okanogan Valley-Spokane Area-Upper Columbia Basin-
     Washington Palouse-Waterville Plateau-Wenatchee Area.

&&

In the hours before

Special weather statement, Aug 31, 3:21 PM PST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Spokane WA
421 PM PDT Wed Aug 31 2022

WAZ035-312345-
Upper Columbia Basin WA-
421 PM PDT Wed Aug 31 2022

...A strong thunderstorm will impact portions of central Adams County
through 445 PM PDT...

At 420 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Ritzville, or 22 miles northeast of Connell,
moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ritzville, Lind, Paha and Packard.

This includes Interstate 90 in Washington between mile markers 209
and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4687 11857 4693 11873 4724 11853 4714 11819
TIME...MOT...LOC 2320Z 208DEG 32KT 4696 11861

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CMS
Special weather statement, Aug 31, 3:39 PM PST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Spokane WA
439 PM PDT Wed Aug 31 2022

WAZ035-036-010000-
Spokane Area WA-Upper Columbia Basin WA-
439 PM PDT Wed Aug 31 2022

...A gust front will impact portions of east central Lincoln and
west central Spokane Counties through 500 PM PDT...

At 437 PM PDT, Doppler radar was tracking a gust front ahead of a
broken line of showers and isolated thunderstorms. This gust front
was along a line extending from near Davenport to 6 miles west of
Medical Lake. Movement was northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph. Patchy blowing dust possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Brief reductions in visibility may occur.

Locations impacted include...
Airway Heights, Medical Lake, Davenport, Fairchild AFB, Reardan,
Gravelles, Eleanor, Deep Creek and Mondovi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4778 11796 4764 11756 4756 11769 4754 11784
      4765 11815
TIME...MOT...LOC 2337Z 226DEG 16KT 4765 11808 4756 11783

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CMS
Special weather statement, Aug 31, 3:57 PM PST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Spokane WA
457 PM PDT Wed Aug 31 2022

WAZ036-010030-
Spokane Area WA-
457 PM PDT Wed Aug 31 2022

...A gust front will impact portions of east central Lincoln and
west central Spokane Counties through 530 PM PDT...

At 456 PM PDT, Doppler radar was tracking a gust front along a line
extending from 11 miles east of Davenport to Fairchild AFB.
Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph. Patchy blowing dust.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Brief reductions in visibility may occur.

Locations impacted include...
Spokane, Airway Heights, Fairchild AFB, Town And Country, Reardan and
Deep Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4783 11774 4770 11735 4759 11762 4770 11796
TIME...MOT...LOC 2356Z 238DEG 22KT 4769 11791 4761 11764

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CMS
Special weather statement, Aug 31, 4:27 PM PST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Spokane WA
527 PM PDT Wed Aug 31 2022

WAZ036-037-010100-
Spokane Area WA-Northeast Mountains WA-
527 PM PDT Wed Aug 31 2022

...A gust front will impact portions of southeastern Stevens and
central Spokane Counties through 600 PM PDT...

At 526 PM PDT, Doppler radar was tracking a gust front along a line
extending from Nine Mile Falls to Town And Country to near Spokane.
Movement was northeast at 25 mph.

HAZARD...Winds in excess of 30 mph. Patchy blowing dust.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Brief reductions in visibility are
         possible.

Locations impacted include...
Spokane, Spokane Valley, Nine Mile Falls, Millwood, Green Acres,
Trentwood, Fairwood, Country Homes, Suncrest, Town And Country,
Dishman, Mead, Otis Orchards-East Farms, Colbert, Opportunity and
Veradale.

This includes Interstate 90 in Washington between mile markers 280
and 295.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4790 11743 4781 11716 4766 11711 4761 11740
      4768 11748 4777 11766
TIME...MOT...LOC 0026Z 241DEG 22KT 4778 11758 4772 11742 4764 11738

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CMS

The radar

The Spokane radar (KOTX), 98 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bonner

When
August 31, 5:40 PM PST to 5:52 PM PST
Where
Bonner County, 2.3 mi NW of Dover
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
48.270, -116.640

A band of weak thunderstorms pushed through the area. Spotter estimated wind gusts from a thunderstorm in the area near Sandpoint. Downed tree and wires north of Priest River, with over 1000 customers without power.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2022Every state in 2022This day in weather historyWarnings in Idaho, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054914.